Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 345, NWS Norman, OK

July 13, 2000Jackson County, Tillman County, Oklahoma; Wilbarger County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Jul 13, 2000, 5:43 PM CDT for Jackson County, Tillman County, Oklahoma; Wilbarger County, Texas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 13, 2000, 5:43 PM CDT (22:43 UTC)
Expired
Jul 13, 2000, 6:45 PM CDT
In force
62 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Jackson County, OK, Tillman County, OK, Wilbarger County, TX

What was reported inside it

TimeReportWhereRemark
Jul 13, 6:05 PM CDTThunderstorm Wind 52 EGrayback, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2000-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2000-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2641 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1293 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 132245
SVROKC
OKC065-141-TXC487-132345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
543 PM CDT THU JUL 13 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILBARGER COUNTY IN NORTHERN TEXAS
  JACKSON COUNTY IN SOUTHWEST OKLAHOMA
  WESTERN TILLMAN COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 645 PM CDT

* AT 543 PM CDT...DOPPLER RADAR INDICATED RAPIDLY DEVELOPING SEVERE
  THUNDERSTORMS FROM JUST SOUTH OF ALTUS...TO GRAYBACK. THE 
  STORMS WERE NEARLY STATIONARY.

* LOCATIONS IN THE WARNING INCLUDE ALTUS AIR FORCE BASE...ALTUS...
  DAVIDSON...DUKE...ELMER...FRIENDSHIP...GRAYBACK...HUMPHREYS...
  LOCKETT...ODELL...OKLAUNION...OLUSTEE...TIPTON AND VERNON

WIND GUSTS FROM 60 TO 80 MPH ARE LIKELY. HAIL UP TO THE SIZE OF 
QUARTERS IS POSSIBLE.

LAT...LON 3386 9898 3473 9917 3469 9962 3435 9946
          3385 9945
 wMILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:40 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 13, 2:40 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
240 PM CDT THU JUL 13 2000

WIDELY SCATTERED SHOWERS AND STORMS WILL DIE OUT THIS EVENING IN SOUTHEAST ZONES
WHERE UPPER 70S DEWPOINTS AND LOW LEVEL CONVERGENCE ALONG THE
MOUNTAINS HAVE STARTED THINGS THIS AFTERNOON. THE SAME WILL BE TRUE
WITH ANY STORMS EARLY THIS EVENING IN PROXIMITY OF THE OLD
STATIONARY FRONT ACROSS NORTH TX. STRONG WINDS WILL BE THE THREAT
THERE WITH ANY STORMS.

DRIER AIR ABOVE THE BOUNDARY LAYER WILL PRECLUDE STORM DEVELOPMENT
IN NORTH AND CENTRAL OK THROUGH TOMORROW. AFTER THEN, THE UPPER
RIDGE SHOULD BUILD BACK INTO THE CENTRAL AND SOUTHERN PLAINS MAKING
THE ATMOSPHERE LESS CONDUCIVE TO MOIST CONVECTION. FRIDAY AFTERNOON
MAY SEE MORE STORMS IN SOME SOUTHWEST ZONES...ESPECIALLY OUR
SOUTHERN TX COUNTIES...WHICH WILL REMAIN CLOSE TO THE STATIONARY
FRONT.

SATURDAY INTO EARLY WEEK STILL LOOKS HUMID AND VERY HOT. A HEAT
ADVISORY MAY BE CONSIDERED LATER FOR EVEN HOTTER AND HUMID
CONDITIONS BY LATE WEEKEND.

FCSTID = 9
OKC   74 100  75 101 /   0   0   0   0
HBR   72 103  73 104 /  20   0   0   0
SPS   73 102  75 104 /  20  20   0   0
GAG   70 100  72 102 /   0   0   0   0
PNC   67 101  75 102 /   0   0   0   0
DUA   75 100  76 101 /  20   0   0   0

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jul 13, 12:38 PM CDT, 5 hours 5 minutes before
OKZ004>013-131930-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1238 PM CDT THU JUL 13 2000

ISOLATED PULSE TYPE SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM LATE
THIS AFTERNOON INTO THIS EVENING ACROSS PORTIONS OF SOUTHERN AND
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. THE PRIMARY THREAT WILL BE
DAMAGING WIND GUSTS.

DISCUSSION...A VERY WEAK COOL FRONT HAS MOVED INTO WESTERN AND
SOUTHERN OKLAHOMA EARLY THIS AFTERNOON AND A VERY WEAK AREA OF LOW
PRESSURE WAS LOCATED OVER SOUTHERN OKLAHOMA...JUST EAST OF WICHITA
FALLS.  ABUNDANT SUNSHINE THROUGH MID-AFTERNOON ACROSS MOST OF THE
AREA WILL PROVIDE STRONG HEATING...AND THIS COMBINED WITH DEWPOINTS
IN THE UPPER 60S TO MID 70S SHOULD RESULT IN A FEW THUNDERSTORMS
LATER THIS AFTERNOON AND THIS EVENING IN THE UNSTABLE AIR ALONG AND
SOUTH OF THE BOUNDARY.  TEMPERATURES ACROSS SOUTHERN AND WESTERN
OKLAHOMA AND WESTERN NORTH TEXAS ARE EXPECTED TO CLIMB INTO THE 98
TO 103 DEGREE RANGE...RESULTING IN RATHER LARGE SURFACE
TEMPERATURE/DEWPOINT DIFFERENCES BY THE TIME OF MAXIMUM HEATING.

WIND SHEAR IS VIRTUALLY NON-EXISTENT TODAY...WHICH WILL RESULT IN
RATHER SHORT-LIVED PULSE TYPE STORMS. HOWEVER...IN THIS TYPE OF
ENVIRONMENT...THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
STRONG DOWNBURST WIND GUSTS OF 60 TO 80 MPH FOR A SHORT TIME AS THEY
COLLAPSE. MARGINALLY SEVERE HAIL...UP TO THE SIZE OF DIMES IS ALSO
POSSIBLE...BUT NOT LIKELY...DUE TO VERY WARM TEMPERATURES IN THE LOW
LEVELS.

 MILLER
Local storm report, Jul 13, 5:18 PM CDT, 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
518 PM CDT THU JUL 13 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    MANNSVILLE                OK   WIND DAMAGE
07/13/00   JOHNSTON                       LARGE LIMBS AND SMALL TREES
                                          BLOWN DOWN. REPORTED BY
                                          PUBLIC.  

TL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:15 PM CDTSevere Thunderstorm WarningOUNCotton30 min
Jul 13, 4:45 PM CDTSevere Thunderstorm WarningOUNJohnston, Marshall45 min
Jul 13, 6:03 PM CDTSevere Thunderstorm WarningOUNJefferson42 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.